Repeated exposure to modern volatile anaesthetics may cause chronic hepatitis as well as acute liver injury

Amanda Nicoll, David Moore, Dolores B Njoku, Brad Hockey

Research output: Contribution to journalArticle

Abstract

Volatile anaesthetic agents are known to cause acute hepatitis and fulminant hepatic failure in susceptible individuals. Four patients were identified with prolonged liver injury due to volatile anaesthetic-induced hepatitis. Three had liver biopsy confirmation and all gave blood for specific diagnostic tests (TFA and CYP 2E1 IgG4 antibodies). The Roussel Uclaf Causality Assessment Method (RUCAM) drug causality scale was used to determine the likelihood of volatile anaesthetics causing the chronic liver injury. We describe four cases of volatile anaesthetic hepatitis in which three evolved into chronic hepatitis. The fourth followed a more typical pattern of acute hepatitis; however, resolution took a few months. These cases all occurred with modern volatile anaesthetics, predominantly sevoflurane, and all cases were proven with specific antibody tests, liver histology and a drug causality scale. This is the first report of chronic liver injury due to volatile anaesthetic exposure.

Original languageEnglish (US)
JournalBMJ Case Reports
Volume2012
DOIs
StatePublished - 2012
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Repeated exposure to modern volatile anaesthetics may cause chronic hepatitis as well as acute liver injury'. Together they form a unique fingerprint.

  • Cite this